Printer Friendly

Recognizing deadly anticonvulsant side effects.

STOWE, VT. -- "Tell me you have a patient with a rash who also happens to have a seizure disorder [and it's] enough to make me stop what I'm doing and get right over," Dirk M. Elston, M.D., said at a dermatology conference sponsored by the University of Vermont.

The patient might have a drug hypersensitivity syndrome or toxic epidermal necrolysis--both of which have been associated with anticonvulsant therapy, Dr. Elston said in a presentation on life-threatening dermatoses at the conference. Time is critical for such patients, as prompt recognition and appropriate treatment often hold the key to survival, he stated.

Toxic epidermal necrolysis (TEN) is the most severe cutaneous manifestation associated with anticonvulsive therapy. The rare condition is most commonly associated with the aromatic-ring antiepileptic agents (carbamazepine, phenobarbital, and phenytoin), but it has also been reported with other anticonvulsants, such as lamotrigine, particularly when used in combination with valproic acid, said Dr. Elston of Geisinger Medical Center, Danville, Pa.

A diagnosis of anticonvulsant hypersensitivity disorder should be presumed if the rash is morbilliform or scarlatiniform and is accompanied by facial edema, fever, and/or lymphadenopathy. Additional clinical features often include hepatitis, eosinophilia, and atypical lymphocytosis.

Acute-onset rashes that present as severe mucosal erosions with epidermal detachment and widespread erythematosus macules may be either Stevens-Johnson syndrome (SJS) or TEN. The former, associated with a 5% mortality rate, is often defined by purpuric macules and atypical target lesions, full-thickness epidermal necrosis, mucous membrane involvement, and detachment of less than 10% of the total cutaneous surface.

Possibly a more severe variant of the same process, TEN shares the histologic features of SJS, but detachment affects more than 30% of the cutaneous surface and the mortality is significantly higher. Acute onset of intense skin tenderness also indicates TEN, Dr. Elston said.

Skin biopsy will show a combination of normal stratum corneum and keratinocyte necrosis, which is important for diagnosis because it rules out other serious dermatologic conditions.

A thorough patient history is also critical for accurate diagnosis and appropriate treatment, Dr. Elston emphasized, noting that delineating a drug exposure timeline is particularly important, as is determining previous exposure history. If the patient has been previously sensitized to the offending drugs, more rapid onset and a worse prognosis are likely, he noted.

The most important treatment is to withdraw the anticonvulsant immediately and switch to an alternative medication for seizure control. "Doing so requires extreme care because of the high degree of cross-reactivity" among the various agents--particularly, but not exclusively, the aromatic drugs, he noted.

"Lamotrigine [Lamictal] is not an aromatic, yet it has a black box warning about its association with SJS and TEN, especially when used in combination with valproic acid," Dr. Elston said. "I also wouldn't use gabapentin because of the disturbing number of anecdotal reports associating it with recurrence of hypersensitivity reactions."

Valproic acid has a low independent association with the skin eruptions, and "'is probably the safest choice for alternative seizure control," Dr. Elston noted.

Besides intravenous fluid replacement, the main types of symptomatic treatment for the more severe exfoliative conditions are the same as for burns--debridement, dressings, growth factors, and aggressive monitoring for infection and for fluid and electrolyte disturbances, Dr. Elston said. In fact, "patients should be transferred to a burn center if possible," he noted. Burn center care can improve mortality, primarily because of the specialized and intensive nursing support, he said.

Patients should also be monitored by an ophthalmologist for ocular sequelae, and preventive measures should be taken.

In discussing drug therapy, Dr. Elston said he doesn't recommend systemic corticosteroids because in some studies they have been associated with increased mortality when used for more than 48 hours. Intravenous immunoglobulin is a promising but unproven therapy, he said. Thalidomide, proposed as a treatment for TEN because it is a potent inhibitor of tumor necrosis factor-[alpha] action, is not recommended. "A well-designed trial to study its effectiveness was stopped because of excess mortality" in patients receiving the drug, Dr. Elston said.

Although the causative mechanisms are not well established, drug hypersensitivity syndrome may be associated with reactivation of human herpes virus 6.

Prompt diagnosis, withdrawal of the causative drug, avoidance of cross-reactive drugs, and appropriate supportive care appear to be the best way to manage these patients, Dr. Elston said.
COPYRIGHT 2005 International Medical News Group
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2005 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Title Annotation:Skin Disorders
Author:Mahoney, Diana
Publication:Family Practice News
Geographic Code:1U1VT
Date:Mar 1, 2005
Words:715
Previous Article:Therapy for acute bacterial sinusitis.
Next Article:Corticosteroids may promote favorable outcome in SJS, TEN.
Topics:

Terms of use | Privacy policy | Copyright © 2021 Farlex, Inc. | Feedback | For webmasters